Dermatologists discuss the role of steroids in skin treatment at St. Julians, Malta

Order Rosacea-Ltd IV

A Better Business Bureau
rating of “A+”

Rosacea-Ltd IV BBB

Dr. Suzana Ljubojevic from the department of dermatology, Zagreb Clinical Hospital, Croatia, stated in a speech  given at the First World Congress of the International Academy of Cosmetic Dermatology; that when one observes the clinical symptoms of rosacea, one must consider the possibility that it has resulted from abuse or overuse of topical corticosteroids. In a large number of patients exhibiting signs of rosacea, the cause of often a steroid induced facial dermatitis. Patients are often given or prescribed topical steroid creams to address the issues of acne, seborrhea dermatitis or other facial dermatoses.

When first applied the vascular constrictive and anti-inflammatory effects of the corticosteroid will result in what is perceived as a visual clearance of the initial dermatitis. However the prolonged use of the corticosteroid results in collagen deterioration, epidermal atrophy and a degeneration of dermal structure. The skin has an inflamed, flushed, bright red appearance with erythematous pustular eruptions more often resembling the symptoms of rosacea.  The skin is very vulnerable to the effects of viral, bacterial and fungal infections.  In spite of these symptoms, the patient continues using the corticosteroid ointments or creams because they have discovered that to stop the cream only the makes the symptoms worse.

In a clinical research study by Dr. Ljubojevic and a team of her colleagues, the team conducted a study 502 patients who displayed symptoms and signs of rosacea. 339 of these patients were women, 163 men ranging in age from 15 years to 79 years of age. 39% or 196 had never used steroids and 61% or 306 reported frequent to daily use of topical corticosteroids. The corticosteroids were used initially for a wide range of conditions from acne to rashes to keratosis. Of these 502 patients, 331 tested positive for Demodex folliculorum. This has led some dermatologists to mistakenly speculate that Demodex folliculorum might be a cause of rosacea.

Dr. Roger Allen from the University Hospital, Nottingham, England, in commenting on Dr. Ljubojevic’s research, stated that although it can be difficult to distinguish between a steroid-induced dermatitis and true rosacea, a visual assessment of the neck and scalp can enable one to make a proper diagnosis. In steroid induced dermatitis, the diffuse redness extends beyond the contours of the face to include the neck and in cases of balding men; the scalp may also be symptomatic.

Dr Ljubojevic reports there is no easy way to treat steroid-induced dermatitis. Once you stop the steroid, the patient experiences a steroid rebound as the skin adjusts to steroid withdrawal. The condition will initially worsen with inflammation, severe bright redness, pustular eruptions, and for some facial pain. To help the patient deal with the steroid rebound, apply pH- neutral creams, or jojoba oil to soothe the skin. In the event of a bacterial infection, a 30 day course of antibiotics may be administered. Cooling compresses made with chamomile tea may also be used to soothe the skin.